Alert archive / New Mexico / Wind Advisories in 2024

Wind Advisory 49, NWS Albuquerque, NM

December 8, 2024De Baca County, New Mexico

NWS Albuquerque, NM issued this wind advisory at Dec 8, 2024, 12:46 AM MST for De Baca County, New Mexico. It took effect at Dec 8, 2024, 10:00 AM MST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Dec 8, 2024, 12:46 AM MST (07:46 UTC)
In effect from
Dec 8, 2024, 10:00 AM MST
Expired
Dec 8, 2024, 5:00 PM MST
In force
7 hr
Issued by
NWS Albuquerque, NM

County De Baca County, NM

The radar

The Cannon AFB radar (KFDX), 80 km from the middle of the area, began a volume at 07:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 7.8 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2024-12-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2024-12-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2158 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

089 
WWUS75 KABQ 080746
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
1246 AM MST Sun Dec 8 2024

NMZ223-233-239-081915-
/O.UPG.KABQ.HW.A.0022.241208T1800Z-241209T0000Z/
/O.NEW.KABQ.HW.W.0028.241208T1700Z-241209T0000Z/
Central Highlands-Guadalupe County-Eastern Lincoln County-
1246 AM MST Sun Dec 8 2024

...HIGH WIND WARNING IN EFFECT FROM 10 AM THIS MORNING TO 5 PM MST 
THIS AFTERNOON...

* WHAT...West to northwest winds 40 to 45 mph with gusts up to 60 
  mph expected.

* WHERE...Central Highlands, Eastern Lincoln County, and Guadalupe 
  County.

* WHEN...From 10 AM this morning to 5 PM MST this afternoon.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

* ADDITIONAL DETAILS...The strongest winds will impact the area 
  around Clines Corners and Vaughn.

$$

NMZ237-081915-
/O.NEW.KABQ.WI.Y.0049.241208T1700Z-241209T0000Z/
De Baca County-
1246 AM MST Sun Dec 8 2024

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 5 PM MST THIS 
AFTERNOON...

* WHAT...West to northwest winds 30 to 40 mph with gusts up to 55 
  mph expected.

* WHERE...De Baca County.

* WHEN...From 10 AM this morning to 5 PM MST this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong crosswinds on area roadways.

* ADDITIONAL DETAILS...The strongest winds will impact western De 
  Baca County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Guyer
2 follow-up statements
374 
WWUS75 KABQ 081808
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
1108 AM MST Sun Dec 8 2024

NMZ223-233-239-090000-
/O.CON.KABQ.HW.W.0028.000000T0000Z-241209T0000Z/
Central Highlands-Guadalupe County-Eastern Lincoln County-
1108 AM MST Sun Dec 8 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS 
AFTERNOON...

* WHAT...West winds 35 to 45 mph with gusts up to 60 mph.

* WHERE...Central Highlands, Eastern Lincoln County, and Guadalupe 
  County.

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Power outages are possible. Travel will be difficult, especially 
  for high profile vehicles.

* ADDITIONAL DETAILS...The strongest winds will impact the area 
  around Clines Corners and Vaughn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

NMZ237-090000-
/O.CON.KABQ.WI.Y.0049.000000T0000Z-241209T0000Z/
De Baca County-
1108 AM MST Sun Dec 8 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...

* WHAT...West to northwest winds 30 to 40 mph with gusts up to 55 
  mph.

* WHERE...De Baca County.

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong crosswinds on area roadways.

* ADDITIONAL DETAILS...The strongest winds will impact western De 
  Baca County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

25
765 
WWUS75 KABQ 082335
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
435 PM MST Sun Dec 8 2024

NMZ223-233-239-090045-
/O.EXP.KABQ.HW.W.0028.000000T0000Z-241209T0000Z/
Central Highlands-Guadalupe County-Eastern Lincoln County-
435 PM MST Sun Dec 8 2024

...HIGH WIND WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON...

Although a few gusts may persist, winds will continue to decrease 
through the evening, therefore the High Wind Warning will be allowed 
to expire.

$$

NMZ237-090045-
/O.EXP.KABQ.WI.Y.0049.000000T0000Z-241209T0000Z/
De Baca County-
435 PM MST Sun Dec 8 2024

...WIND ADVISORY WILL EXPIRE AT 5 PM MST THIS AFTERNOON...

Although a few gusts may persist, winds will continue to decrease 
through the evening, therefore the Wind Advisory will be allowed to 
expire.

$$

11

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at Dec 7, 10:25 PM MST, 2 hours 21 minutes earlier. Its key messages:

  • Updated at 935 PM MST Sat Dec 7 2024
  • Patchy dense fog and freezing fog in east-central NM tomorrow morning.
  • Gusty westerly wind gusts up to 60 mph will create hazardous crosswinds in east-central NM on Sunday afternoon.
  • A quick hitting winter storm looks to bring colder temps and light snow early next week. Very cold temps will increase the risk of frostbite and hypothermia Wednesday morning.
Area forecast discussion, Dec 7, 10:25 PM MST, 2 hours 21 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1025 PM MST Sat Dec 7 2024

...New AVIATION...

.KEY MESSAGES...
Updated at 935 PM MST Sat Dec 7 2024

 - Patchy dense fog and freezing fog in east-central NM tomorrow
   morning.

 - Gusty westerly wind gusts up to 60 mph will create hazardous
   crosswinds in east-central NM on Sunday afternoon.

 - A quick hitting winter storm looks to bring colder temps and
   light snow early next week. Very cold temps will increase the
   risk of frostbite and hypothermia Wednesday morning.

&&

.SYNOPSIS...
Issued at 342 PM MST Sat Dec 7 2024

Once again, low clouds and fog will be possible for parts of
east-central New Mexico in the morning tomorrow. The central
highlands will see another round of gusty winds and a High Wind
Watch has been issued. A brief winter system will enter the region
on Monday and bring light snowfall accumulations and some gusty
winds with the frontal passage. The highest accumulations of 2-3
inches will be observed in the Raton Pass area. After the system
exits on Tuesday morning, a cold air mass will bring abnormally
cold temperatures for Tuesday and Wednesday. Temperatures will
warm up after Wednesday and conditions look to remain dry through
the end of next week.

&&

.SHORT TERM...
(This evening through Sunday night)
Issued at 342 PM MST Sat Dec 7 2024

Remaining low clouds finally eroded across eastern NM early this
afternoon. The main concern tonight is will they return, and to what
extent. A deepening lee side trough will allow westerly flow to
increase overnight, so the overall extent of low clouds and fog
should be considerably less than this morning. One exception is
within the Pecos River Valley near Roswell and the Upper Tularosa
Basin near Carrizozo where the winds should remain low enough in the
morning for low clouds and/or fog to develop. Some models also
suggest that the Estancia Valley will also be socked in with low
clouds and/or fog, but given the westerly flow, confidence is much
lower there. Any clouds/fog that develop will quickly erode in the
morning as westerly winds rapidly increase. It's possible that there
will be some mountain wave activity, however, flow aloft is not
perpendicular to the Central Mountain Chain (more like a 45 degree
angle) so overall confidence is moderate to low for that.
Nonetheless, a mid level speed max with H7 winds near 45 kt will be
crossing the state. Mixing heights will be rather low, so the
highest winds speeds will be just east of the Central Mountain Chain
along the highlands.  The previous shift issued a High Wind Watch
for this area and will keep that intact as guidance continues to
show speeds/gusts close to reaching criteria. The downslope
component will help temperatures climb well into the 60s across
eastern NM. These areas should be 10 to 15 degrees above normal,
while temperatures up to 10 degrees above normal are expected
elsewhere. The winds will diminish in the evening.

&&

.LONG TERM...
(Monday through Friday)
Issued at 342 PM MST Sat Dec 7 2024

A positively tilted trough will race through New Mexico
on Monday which will bring a brief winter system that will
essentially sneeze some snowfall over eastern slopes of the central
mountain chain. With 35-45kt 700mb winds still overhead on Monday
morning, the central highlands will still be seeing some elevated
winds speeds during the morning hours. Throughout the day, New
Mexico will fall victim to a two tiered frontal assault as a
backdoor front makes its way across the eastern plains, while a
Pacific front enters through the Four Corners ahead of the upper
level trough. The Pacific front looks to bring gusty NW winds for
much the western half of New Mexico and into the central mountains
and highlands. As a result, bumped up winds closer to the higher
end of guidance for the afternoon hours on Monday, with peak gusts
of 30- 35kts. The two fronts converge over a surface low in
eastern New Mexico, with winds becoming more northerly throughout
the state as the trough passes overhead on Tuesday morning.

Guidance has once again trended down for snowfall associated with
this system and most of the moisture for precipitation will be
limited to northeastern New Mexico. Forecast snowfall accumulations
are light, but upslope flow along the eastern slopes of the Sangre
de Cristo mountains look to squeeze out 2-3 inches over the higher
terrain near the Colorado Border. Raton Pass will be the main area
of concern with about a 60% chance of seeing greater than 2 inches.
Slick travel conditions are possible for motorists driving along I-
25 on Monday night and into Tuesday morning for this area.

The system quickly exits the region on Tuesday with the possibility
of flurries for areas around the central highlands and lower central
mountains during the morning. An abnormally cold airmass will make
for a chilly Tuesday, with highs 5 to 15 degrees below normal
throughout the state. CAA throughout the day will make for a chilly
night as well, with many locations seeing the coldest temperatures
of the season on Wednesday morning. Make sure to wear several
layers and turn car heaters on for the morning commute to school
and work, as lows for western New Mexico will be in the teens and
single digits, while eastern New Mexico will be in the low 20s and
teens. Overall, low temperatures will be 5 to ten degrees below
average for this time of year.

Temperatures will warm up after Wednesday and weather looks to
remain dry for the end of the week as a more zonal pattern returns
to the area. Some models are hinting at some shallow troughs moving
through the intermountain west by the end of the week and bringing
some precipitation back into the forecast.

&&

.AVIATION...
(06Z TAFS)
Issued at 935 PM MST Sat Dec 7 2024

VFR conditions prevail and are forecast to persist through the TAF
period, except for at KROW where IFR conditions are forecast
overnight with areas of low stratus/fog developing. KROW may see
LIFR conditions in dense fog briefly early Sunday morning, but
lower forecast confidence on LIFR conditions at this time.
Otherwise, the westerlies will be on the uptrend Sunday afternoon,
resulting in gusty winds by afternoon.

&&

.FIRE WEATHER...
Issued at 342 PM MST Sat Dec 7 2024

Widespread critical fire weather conditions are not expected for the
next week. A Sunday, a mid-level speed max will cross central
portions of the state. Though mixing heights will be low, areas just
east of the Sandia and Manzano Mountains will have the potential to
gust between 50 and 60 mph. Downsloping across eastern NM will also
allow temperatures to climb to 10 to 15 degrees above normal. Poor
ventilation will remain a concern across northern NM.  Both a
Pacific and backdoor cold front will push into NM on Monday. Gusty
winds are expected behind each improving ventilation. Temperatures
will trend back downward and light snow accumulations are expected
across the Sangre de Cristo Mountains and near Raton Pass. In the
wake of an upper level trough passage, temperatures will continue to
trend downward on Tuesday, and significantly so. All areas will be 5
to 15 degrees below normal. On Wednesday, a warming trend will
commence through the end of the week. Models suggest a few
disturbances will cross the state, but timing remains questionable
and all look dry in nature. Poor ventilation is expected for the
latter half of the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  20  50  21  44 /   0   0   0   0
Dulce...........................  14  48  16  43 /   0   0   0   5
Cuba............................  19  50  23  47 /   0   0   0   0
Gallup..........................  13  54  19  48 /   0   0   0   0
El Morro........................  20  50  26  46 /   0   0   0   0
Grants..........................  15  55  21  50 /   0   0   0   0
Quemado.........................  20  54  24  51 /   0   0   0   0
Magdalena.......................  29  57  33  55 /   0   0   0   0
Datil...........................  24  53  28  52 /   0   0   0   0
Reserve.........................  17  62  18  61 /   0   0   0   0
Glenwood........................  28  63  29  62 /   0   0   0   0
Chama...........................  17  45  17  39 /   0   0   0  10
Los Alamos......................  28  49  29  46 /   0   0   0   0
Pecos...........................  25  53  28  48 /   0   0   0   0
Cerro/Questa....................  20  48  24  42 /   0   0   0  10
Red River.......................  14  43  20  34 /   0   0   0  20
Angel Fire......................   6  47  16  38 /   0   0   0  10
Taos............................  15  49  18  45 /   0   0   0   0
Mora............................  22  57  26  48 /   0   0   0   0
Espanola........................  22  56  24  53 /   0   0   0   0
Santa Fe........................  26  50  29  47 /   0   0   0   0
Santa Fe Airport................  24  53  26  51 /   0   0   0   0
Albuquerque Foothills...........  31  54  33  53 /   0   0   0   0
Albuquerque Heights.............  30  56  31  55 /   0   0   0   0
Albuquerque Valley..............  25  58  29  58 /   0   0   0   0
Albuquerque West Mesa...........  26  57  30  56 /   0   0   0   0
Belen...........................  23  60  25  60 /   0   0   0   0
Bernalillo......................  27  58  29  56 /   0   0   0   0
Bosque Farms....................  22  57  25  58 /   0   0   0   0
Corrales........................  26  58  28  56 /   0   0   0   0
Los Lunas.......................  21  57  24  59 /   0   0   0   0
Placitas........................  30  53  31  52 /   0   0   0   0
Rio Rancho......................  29  57  31  54 /   0   0   0   0
Socorro.........................  29  63  33  63 /   0   0   0   0
Sandia Park/Cedar Crest.........  27  50  30  48 /   0   0   0   0
Tijeras.........................  29  51  32  50 /   0   0   0   0
Edgewood........................  28  51  30  49 /   0   0   0   0
Moriarty/Estancia...............  19  54  23  52 /   0   0   0   0
Clines Corners..................  25  50  28  47 /   0   0   0   0
Mountainair.....................  27  54  32  53 /   0   0   0   0
Gran Quivira....................  26  54  31  53 /   0   0   0   0
Carrizozo.......................  32  56  35  57 /   0   0   0   0
Ruidoso.........................  30  53  36  53 /   0   0   0   0
Capulin.........................  24  56  25  37 /   0   0   0  10
Raton...........................  20  61  23  44 /   0   0   0  10
Springer........................  17  59  21  43 /   0   0   0   0
Las Vegas.......................  24  59  28  47 /   0   0   0   0
Clayton.........................  31  64  31  44 /   0   0   0   0
Roy.............................  25  60  30  44 /   0   0   0   0
Conchas.........................  26  67  31  53 /   0   0   0   0
Santa Rosa......................  32  61  37  55 /   0   0   0   0
Tucumcari.......................  29  66  30  51 /   0   0   0   0
Clovis..........................  34  66  36  57 /   0   0   0   0
Portales........................  33  67  35  59 /   0   0   0   0
Fort Sumner.....................  30  67  38  60 /   0   0   0   0
Roswell.........................  37  70  37  67 /   0   0   0   0
Picacho.........................  37  63  44  64 /   0   0   0   0
Elk.............................  35  62  41  62 /   0   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from Sunday morning through Sunday afternoon for
NMZ223-233-239.

&&

SHORT TERM...34
LONG TERM....25
AVIATION...11

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 8, 12:46 AM MSTHigh Wind WarningABQGuadalupe, Lincoln, San Miguel, Santa Fe, Torrance16 hr
Dec 8, 2:27 PM MSTWinter Weather AdvisoryABQColfax, Union36 hr

Nearby

Wind Advisories in New Mexico, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.